menu ☰
menu ˟

Fatal Interstitial Lung Disease after Addition of Sorafenib to a Patient with Lung Adenocarcinoma Who Had Failed to Improve with Erlotinib Alone

24 Apr 2014

Interstitial lung disease (ILD) induced by epidermal growth factor receptor tyrosine kinase inhibitors has been extensively documented with decreasing incidence after appropriate patient selection due to increasing awareness over the years. However, ILD induced by sorafenib was mentioned with lower frequency only in patients with hepatocellular and renal cell carcinoma living in Japan but not in patients with other carcinomas or living outside Japan, and it has been overlooked in clinical practice. In the present case, sorafenib was added to the treatment of a 60-year-old non-smoking patient with non-small cell lung cancer (NSCLC). After his failing to improve with erlotinib alone, erlotinib was continued to be given in combination with sorafenib as a salvage therapy. Although clinical signs of ILD were observed 2 weeks after the addition of sorafenib, the radiological diagnosis of ILD was only made 41 days after the initiation of the combination treatment, and the patient died 56 days after treatment onset. It was concluded that ILD was indeed induced by sorafenib. This is the first report of ILD induced by sorafenib in a patient with NSCLC living outside Japan. Oncologists should be aware of this fatal complication for its early detection in order to avoid a severe course of ILD leading to a decrease in the ILD mortality rate. © 2014 S. Karger AG, Basel
Case Rep Oncol 2014;7:273-276

Date: 
24 April 2014

Click here to view the full article which appeared in Case Reports in Oncology